Alert archive / Arkansas / Wind Advisories in 2009

Wind Advisory 8, NWS Memphis, TN

March 7, 20094 states

NWS Memphis, TN issued this wind advisory at Mar 7, 2009, 9:11 AM CST for 4 states. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2009, 9:11 AM CST (15:11 UTC)
Expired
Mar 7, 2009, 7:00 PM CST
In force
10 hr
Issued by
NWS Memphis, TN
All 32 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Crockett County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Haywood County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 20 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMEG 071511
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
911 AM CST SAT MAR 7 2009

...STRONG AND GUSTY WINDS WILL CONTINUE OVER THE MID SOUTH TODAY...

.THE SURFACE PRESSURE GRADIENT REMAINS TIGHT ACROSS THE MID SOUTH
AND WILL ALLOW FOR STRONG AND GUSTY WINDS TO REACH ADVISORY
LEVELS THROUGH EARLY THIS EVENING.

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001>003-019-020-048>051-088-089-072315-
/O.NEW.KMEG.WI.Y.0008.090307T1511Z-090308T0100Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-TUNICA-TATE-COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-LAKE-OBION-
WEAKLEY-DYER-GIBSON-LAUDERDALE-TIPTON-HAYWOOD-CROCKETT-SHELBY-
FAYETTE-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...UNION CITY...MARTIN...
DRESDEN...DYERSBURG...HUMBOLDT...MILAN...COVINGTON...BARTLETT...
GERMANTOWN...COLLIERVILLE...MEMPHIS...MILLINGTON...SOMERVILLE
911 AM CST SAT MAR 7 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

SUSTAINED SOUTHWESTERLY WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP
TO AT LEAST 40 MPH WILL CONTINUE OVER A LARGE PORTION OF THE MID
SOUTH UNTIL EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 25 TO 39 MPH ARE
EXPECTED...OR GUSTS WILL RANGE BETWEEN 40 AND 57 MPH. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JLH
2 follow-up statements
000 
WWUS74 KMEG 072252
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CST SAT MAR 7 2009


ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001>003-019-020-048>051-088-089-080000-
/O.CAN.KMEG.WI.Y.0008.000000T0000Z-090308T0100Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-TUNICA-TATE-COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-LAKE-OBION-
WEAKLEY-DYER-GIBSON-LAUDERDALE-TIPTON-HAYWOOD-CROCKETT-SHELBY-
FAYETTE-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...UNION CITY...MARTIN...
DRESDEN...DYERSBURG...HUMBOLDT...MILAN...COVINGTON...BARTLETT...
GERMANTOWN...COLLIERVILLE...MEMPHIS...MILLINGTON...SOMERVILLE
452 PM CST SAT MAR 7 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS HAVE DIMINISHED TO 15 TO 20 MPH ACROSS THE AREA.
THE WINDS WILL CONTINUE TO WEAKEN OVERNIGHT. HOWEVER...WINDS WILL
BECOME GUSTY AGAIN ON SUNDAY. BECAUSE THE WINDS AT THIS TIME ARE
LESS THAN THE 25 MPH ACROSS THE AREA...THE WIND ADVISORY HAS BEEN
CANCELLED.

$$

TLSJR
000 
WWUS74 KMEG 072256 CCA
NPWMEG

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CST SAT MAR 7 2009

CORRECTED FOR GRAMMAR MISTAKE

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001>003-019-020-048>051-088-089-080000-
/O.COR.KMEG.WI.Y.0008.000000T0000Z-090308T0100Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-TUNICA-TATE-COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-LAKE-OBION-
WEAKLEY-DYER-GIBSON-LAUDERDALE-TIPTON-HAYWOOD-CROCKETT-SHELBY-
FAYETTE-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...UNION CITY...MARTIN...
DRESDEN...DYERSBURG...HUMBOLDT...MILAN...COVINGTON...BARTLETT...
GERMANTOWN...COLLIERVILLE...MEMPHIS...MILLINGTON...SOMERVILLE
454 PM CST SAT MAR 7 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS HAVE DIMINISHED TO 15 TO 20 MPH ACROSS THE AREA.
THE WINDS WILL CONTINUE TO WEAKEN OVERNIGHT. HOWEVER...WINDS WILL
BECOME GUSTY AGAIN ON SUNDAY. BECAUSE THE WINDS AT THIS TIME ARE
LESS THAN 25 MPH ACROSS THE AREA...THE WIND ADVISORY HAS BEEN
CANCELLED.

$$

TLSJR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Mar 7, 5:22 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 7, 5:22 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
522 AM CST SAT MAR 7 2009

.DISCUSSION... /ISSUED 514 AM CST SAT MAR 7 2009/

HIGH CLOUDS WILL CONTINUE TO PUSH INTO THE AREA THIS MORNING BUT
A MUCH LOWER DECK WILL QUICKLY DEVELOP AROUND DAYBREAK DUE TO
PERSISTENT SOUTHERLY FLOW UNDERNEATH A SUBSIDENCE INVERSION IN
PLACE. MAIN CONCERNS FOR THIS FORECAST PACKAGE CONTINUE TO BE THE
POTENTIAL FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS SUNDAY NIGHT
AND TUESDAY NIGHT AS WELL AS GUSTY SOUTHERLY WINDS AGAIN TODAY.

TODAY THROUGH SUNDAY...PERSISTENT RIDGE OF HIGH PRESSURE OFF THE EAST
COAST WILL CONTINUE TO INTERACT WITH A DEVELOPING AREA OF LOW
PRESSURE IN THE SOUTHERN PLAINS. THIS WILL ALLOW FOR ANOTHER DAY
OF GUSTY SOUTHERLY WINDS. A WIND ADVISORY COULD BE NEEDED AGAIN
LATER TODAY...ESPECIALLY WEST OF THE MISSISSIPPI RIVER.
TEMPERATURES WILL ONCE AGAIN RUN WELL ABOVE AVERAGE WITH MID TO
UPPER 70S AREA WIDE. WOULD NOT BE SURPRISED IF A COUPLE OF AREAS
HIT THE 80 DEGREE MARK. WINDS SHOULD SUBSIDE BRIEFLY SATURDAY
NIGHT BEFORE INCREASING AGAIN ON SUNDAY AND SHOULD AGAIN BE NEAR
OR EXCEED ADVISORY CRITERIA. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BEGIN TO PUSH INTO THE AREA OVERNIGHT SATURDAY INTO SUNDAY
AHEAD OF AN APPROACHING COLD FRONT. ACTIVITY WILL BECOME MORE
WIDESPREAD SUNDAY AFTERNOON AS A NEGATIVELY TILTED UPPER SHORTWAVE
WILL EJECT NORTHEAST OUT OF THE PLAINS. WITH MARGINAL INSTABILITY...A
FEW STORMS COULD BE STRONG TO SEVERE. MAJOR THREAT WOULD BE
STRAIGHT LINE WIND DAMAGE AS THE STORMS WILL MOST LIKELY BE LINEAR
IN NATURE.

MONDAY THROUGH TUESDAY...THE COLD FRONT WILL STALL OVER THE
MIDSOUTH AND QUICKLY RETREAT TO THE NORTH AS A WARM FRONT ON
MONDAY. THIS WILL KEEP THE AREA IN A WARM AND MOIST AIR MASS WITH
ADDITIONAL CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA. A
MORE POTENT NEGATIVELY TILTED UPPER SHORTWAVE WILL DRIVE A COLD
FRONT THROUGH THE MIDSOUTH LATE TUESDAY. STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY OVER NORTHEAST
ARKANSAS TUESDAY EVENING WITH LIFTED INDICES IN THE -1 TO -2C
RANGE AND SBCAPE VALUES AROUND 300-400 J/KG. STORMS SHOULD AGAIN
BE LINEAR WITH GUSTY STRAIGHT LINE WINDS. MUCH COOLER TEMPERATURES
ARE EXPECTED IN THE WAKE OF THIS FRONT.

WEDNESDAY THROUGH FRIDAY...LONG RANGE MODELS CONTINUE TO DISAGREE
ON THE TIMING AND SOUTHWARD EXTENT OF THE LAST COLD FRONT. THE
ECMWF IS STILL ABOUT 6 HOURS BEHIND THE GFS AND FAVORS A GOOD
OVERRUNNING PATTERN WEDNESDAY THROUGH FRIDAY DUE TO AN INVERTED TROUGH
OVER SOUTHEAST TEXAS. THE GFS IS NOT AS BULLISH...AS IT DEVELOPS A
STRONGER CANADIAN RIDGE SHUNTING ANY OVERRUNNING QPF FURTHER SOUTH.
COMPROMISED BETWEEN THE TWO MODELS FOR NOW. SUBSEQUENT MODEL RUNS
WILL NEED TO BE MONITORED CLOSELY. A WINTRY MIX OF PRECIPITATION
COULD BE POSSIBLE THURSDAY MORNING FOR NORTHERN AREAS IF THE
OVERRUNNING PATTERN PERSISTS.

CCD

&&

.AVIATION...

12Z TAF CYCLE

TWO AREAS OF LOW CIGS ARE QUICKLY PUSHING NORTHWARD INTO THE CWA.
THE FIRST IS AN AREA ALONG EASTERN MS...CIGS ARE RUNNING BELOW 1000
FT AT SOME LOCATIONS. THIS AREA WILL SPREAD INTO KTUP AND POSSIBLY
INTO KMKL. HAVE WENT PREVAILING 1500 FT WITH A TEMPO 600 FT DECK AT
KTUP THIS MORNING. DO NOT THINK CIGS WILL DROP BELOW 1000 FT AT
KMKL. THE SECOND AREA IS MOVING NORTHEASTWARD FROM THE ARKLATEX
REGION. CIGS HERE ARE RUNNING AROUND 1500-2500 FT. THIS AREA WILL
AFFECT KMEM AND KJBR. CIGS SHOULD BEGIN LIFTING AROUND 18Z...SIMILAR
TO YESTERDAY. THINK THERE WILL BE A BRIEF BREAK OF NO LOWER CIGS
BEFORE CU DEVELOPS AROUND 21Z. CU DECK COULD GO BKN AT 3000-4000FT.
FOR NOW HAVE INTRODUCED A BKN 4000 FT DECK IN TAFS. CU SHOULD
DISSIPATE SHORTLY AFTER 00Z LEAVING ONLY A CIRRUS DECK. STRATUS WILL
THEN QUICKLY SPREAD NORTHEASTWARD INTO THE CWA FROM THE ARKLATEX
REGION AROUND 9-10Z. EXPECT CIGS OF 1500 FT BY 12Z. STRONG S WINDS
GREATER THAN 12 KTS WITH HIGHER GUSTS EXPECTED THROUGHOUT
DAY...RELAXING SOME AFTER 00Z.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  64  74  58 /  10  10  40  60
MKL  75  61  75  55 /  10  10  40  50
JBR  75  62  71  52 /  10  20  60  30
TUP  77  61  76  62 /  10  10  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 7, 4:31 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CST SAT MAR 7 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
431 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL BE LIKELY ACROSS THE MID SOUTH TODAY. A
WIND ADVISORY MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH THIS
LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY ALSO BE NEEDED SUNDAY AS SOUTHERLY WINDS WILL
CONTINUE TO BE GUSTY.

A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL MOVE INTO
THE MID SOUTH SUNDAY AFTERNOON AND STALL SUNDAY NIGHT. THERE
SHOULD BE SUFFICIENT INSTABILITY AND STRONG ATMOSPHERIC WINDS
ACROSS NORTHWEST PORTIONS OF THE AREA TO SUPPORT A FEW STRONG TO SEVERE
STORMS WITH DAMAGING WINDS AND LARGE HAIL SUNDAY EVENING.

THERE WILL BE ADDITIONAL CHANCES FOR STRONG TO STRONG TO SEVERE
STORMS ON TUESDAY NIGHT AS ANOTHER COLD FRONT AND UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY EVENING AS WELL AS
TUESDAY EVENING.

CCD

Nearby

Wind Advisories in Arkansas, 2009Wind Advisories in Tennessee, 2009Wind Advisories in Mississippi, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.